Page Section: Centre Content Column
Reconciliation of correct dosage of methadone (11HDC00710)
Download Reconciliation of correct dosage of methadone (11HDC00710) (PDF 40Kb)
(11HDC00710, 28 June
District Health Board ~ Registrar ~ Methadone maintenance
programme ~ Medicines reconciliation ~ Prescribing error ~
Professional standards ~ Rights 4(1), 4(2), 4(5)
A woman attended an Emergency Department (ED) in the morning,
complaining of sudden onset epigastric pain, nausea and vomiting.
She was on a local methadone maintenance programme (MMP) but had
not had her usual daily dose for that day.
The woman was triaged, assessed by an ED registrar, and an ED
care plan was completed. A surgical trainee intern and surgical
registrar assessed the woman. The woman's usual daily dose of
methadone was not established or recorded by various staff
throughout the day. Her local community pharmacist recalled being
contacted by a DHB doctor by telephone to discuss the dosage, but
the doctor's identity could not be established, and no call was
documented in the woman's hospital notes.
In the evening a surgical registrar reviewed the woman,
discussed the methadone dosage and documented that the usual dose
was 37mls. (It was in fact 37mgs of a 5mg/ml strength solution,
equalling 7.4mls.) The registrar told the woman that she could not
give her methadone for the night, but would be able to administer
her usual methadone once reconciliation of the dose was confirmed
by Community Alcohol and Drug Services (CADS). The registrar then
prescribed and charted 37mls instead of 37mgs of a 5mg/ml strength
solution of methadone (meaning it totalled five times the usual
The registrar asked the on-call surgical house officer to
contact CADS to confirm the usual dose. The registrar was made
aware by the house officer that CADS was not contactable as it was
after hours; however this communication was not documented for the
morning team to follow. The woman was transferred to the surgical
The (incorrect) dose was given as charted by a ward nurse the
following morning. The ward stocked only 10mg/ml strength liquid
methadone, so the woman was given 18.5ml, which equated to 185mg.
The error was picked up by a rotational ward pharmacist around noon
that day. Medical staff, a senior manager, and the woman were all
promptly told of the error. The woman responded well to treatment
and made a good recovery.
The registrar did not reconcile or confirm the appropriate
dosage of methadone, and subsequently prescribed an incorrect dose.
As the responsible and prescribing clinician, the registrar did not
provide services with reasonable care and skill, and she therefore
breached Right 4(1). By failing to effectively communicate with her
colleagues that the methadone dosage had not yet been confirmed and
required reconciling, the registrar did not ensure continuity of
services and breached Right 4(5). The registrar took full
responsibility for charting the incorrect dose of methadone,
reflected on the incident, and made changes to her practice.
Appropriate investigation and review was initiated by the DHB.
However, at the time of the events, the DHB did not have an
organisational system for formal medicine reconciliation. As such,
the DHB did not comply with relevant professional standards for
medicine reconciliation and breached Right 4(2).